Total Pageviews

Sunday, 8 May 2011

I will be having chemotherapy again on Tuesday.
3x3 weekly cycles.
As last time, I will be have 2 types of Chemo at the same time. Etoposide and Cisplatin. (EP/PE). 
These will be administered by drip and orally. This will take place over 4 days each week.


I am not looking forward to it, I can feel the stuff going through my veins, and i feel the changing temperature of the suff. It is uncomfortable and it restricts your movements during.
7-8 hrs, if not longer, is a very long time to sit still, no phone, no computor, the only thing to do is read...which I love...but my eye sight has changed since the last lot of chemo, so even that is difficult.......






The serious or frequently occurring risks are:-
  • Nausea*
  • Vomiting
  • Diarrhoea*
  • Constipation with painful bowel movement.
  • Lethargy/fatigue**
  • Anaemia
  • Bruising
  • Bleeding*
  • Damaged kidneys
  • Damage to hearing
  • Damage to nerves to the ends of fingers and toes causing numbness.
  • Hair loss**
  • Lower resistance to infection.
  • Palpitations*                                                                  
  • Heartburn*                                                                    
  • Lack of concentration**                                                  
  • Continence issues**                                                                                                           
  • Drying skin**                                                                  
  • Bleeding nose*                                                              
  • Tenderness to the body*                                               
  • Headaches*                                                                  
  • Dizziness*                                                                      
  • Runny nose*                                                                   
  • Tinnitus (ringing in ears)**                                                                                                                       
  • Sore, dry lips**                                                                 
  • General irritability*                                                           
  • My 'innards' feeling heavy and tender*                              
  • Swelling and feeling bloated *                                           
  • Taste changes.*
  • Skin changes.**
  • Allergic reactions.
  • Blood clots.

Some of the above may be fatal.
May cause a second cancer to erupt in later life, usually a type of leukaemia, although this is rare.



* are ones that I had last time.
** are ones that I still have.


What have I got to remember?


Advice given
Drink at least 1 1/2 ltrs each day.
Don't drive yourself to the therapy.
Make sure some one is with you to go home.
Buy a very soft tooth brush
Make sure you have laxatives at the ready
Make sure you have rennies or gaviscon to hand
Put hand cream on regularly through out the day
Keep your lips moisturised
Get some mouth wash with no alcohol and rinse your mouth after every thing that you eat.
Keep moving to help with constipation.

Take my temperature twice daily.

Do not eat:-
Eggs
Seafood
Yoghurt with bacteria
Salads
cheese




A bit of general information about chemo
The chemo dose/mix is dependant on the patient, and would be mixed in accordance with the body surface area.
It is mixed with a 5% leeway allowance.
This is why it is important that I am weighed at each visit.
If I feel that I have lost weight, then I need to inform the hospital and go an be weighed to ensure that the correct dosage is 'mixed'.
This is pre-mixed, so if I have lost or gained weight and not enough notice is given, the next treatment will have to be postponed by a day to give time for the correct and safe dosage to be mixed.



I have lost weight since my last chemo sessions, but the hospital are aware.

A record book that I keep is updated at each visit. This looks at the different compounds within the blood..
white cells, red cells, platelets and bone marrow.

Chemotherapy is indiscriminate and will destroy not only the cancer cells that are fast growing, but all other fast growing cells.
This is why the side side effects are as they are, because they are associated with other needed fast growing cells within the body.

Red cells
These carry oxygen.
It is expected that this will become low, the chemo will induce lethargy and tiredness.
If I become short of breath and have difficulty climbing stairs,
this needs to be reported to the hospital immediately and may require a blood transfusion.

White Cells
These deal with the immune system.
The neutrofiles are a specific white blood cell, they are crucial for a normal functioning immune system.
When these specific cells are low this can compromises the immune system. These being low during chemo is common.
This can lead to risk of serious infections which may be fatal.
This is called neuropenic sepsis.
This is not probable but it is possible. In the event of this happening a blood transfusion will be required.
The main symptoms are high temperature, fever and/or shivers,
 this is why is is crucial that I take my temperature  2 - 4 times daily and report to the hospital if it should be higher than my personal norm.

Platelets
They deal with clotting.
The signs are symptoms of these being dangerously low are nose bleeds and blue patches to the skin. This too will have to be reported to the hospital, (I can't remember if this would require a blood transfusion or not).

What to expect on Tuesday.
A heat pack will be placed over my arm and hand.
This is because the drugs that are going into my viens is very cold, and the veins need to be kept warn to keep them open.
A needle and cannula (the plastic thing that holds the needle in place and has the 'drug infusions and saline' drips attached), will be put in place.
I will be on a saline drip for the whole period as this also helps to keep the vein open.
Anti-sickness medication will be given intravenously before the chemo meds
This will take 6 -8 hours..

The chemo drugs that I will be given intravenously will be Etoposide and Cisplatin.
One of these I will be taking orally as well, but I can't remember which one.

4 comments:

Jejune said...

Well, that's just fucking scary :( I can relate to having to be on toxic medication, I'm on immune-suppressants which are carcinogenic ...

BIG HUGS

xo Denise (Troy's Aunty Nisi)

Carol said...

Hi Nisi,
So sorry to hear that you have to take a load of toxic stuff too...hope that you get no side effects.....particularly the carcinogenic one!
Your right, it is scary, and I am scared, but it will all be over by the end of June, and then back to normal...or as normal as I Get! LOL!

Carole said...

Hugs Carol,

You know I'll be thinking about you and it'll be okay, eventually you'll be done and things WILL get back to some kind of normal.

Much luv xxxx

Carol said...

Hi Carole,
I know that you are right....just don't want to do it again....hmmph.
9 weeks out of a life time, not that much to put up with really!
Take care
Carol